Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Mitral valve rheumatism, mitral regurgitation, mitral stenosis. Should I continue penicillin or not?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
hai doctor,
my name is aaaaaa, 33 , when i was 16 year i got rehumatic fever and i was continue pendure injection after 2 year doctor changed injection and told continue kaypen 250 moring and evening till now i am having the medicne now im working KSA here kaypen not avilabe here moved to ospen 500 every day 1. i attendted many time echo the last echo details is below.
the mitral valve appear rehumatic with bowing of the anterior mitral valve leaflet which has assoiciated with mild mitral regurgitation .
clinical dignosis :- rehumatism ,mitral valve dises.
ECHO SUMMERY:-the left ventricle is normal in size with good LV function with estimated EF at 65%
mild mitral stenosis is noted ,rehumatc in orgin assl osiated with mild mitral regurgtation.
form india cardiologist told me that you have to continue antiboitoc (pencilin ) to reduce the problom.
.last week i visit one of the cardiologist here in saudi arabia he told me that you should not continue the antibiotc you have to stop because you are young... now iam bit confused wheter to continue or not. please get an answer.

Posted Wed, 23 May 2012 in Hypertension and Heart Disease
Answered by Dr. Prasad 1 hour later

Thanks for posting your query here.

Your query is been reviewed by a cardiologist and his opinion is soon expected.

I am a general physician working as an associate in the department of cardiology. I would like to share with you my knowledge about the issue in discussion.

Rheumatism is a chronic autoimmune condition where the cause is a streptococcal pharyngeal infection. This bacteria has a propensity to reinfect the pharynx and cause permanent damage to heart, joints etc. Hence experts advise a prophylactic long acting penicillin to prevent further streptococcal sore throat infections.

So we are now discussing about secondary prophylaxis against strep infection to prevent further damage to the mildly damaged valves.

The standard guidelines recommended as a secondary prophylaxis against Rheumatic heart disease is to give penicillin shots once every 3 weeks till 40 years of age or for 10 years after last attack (whichever is longer). Some experts also consider the prophylaxis for life. Till then 2D ECHO should be done to evaluate the damage caused. I think you can continue for 7 more years from now. Finally discuss my opinion with your primary physician and take a shared decision.

Oral penicillin as in Kaypen/ospen can also be used, but are less effective than injections to prevent further streptococcal infection.

In this context, though your condition is stable, I would suggest you to continue antibiotic prophylaxis under guidance of cardiologist.

Hope this suffices. You should be able to get a cardiologist opinion in this regards too. In the meantime let me know if I can be of more help.

Above answer was peer-reviewed by
Follow-up: Mitral valve rheumatism, mitral regurgitation, mitral stenosis. Should I continue penicillin or not? 3 hours later
Thank you doctor,

so i have to continue the pencilin , awaing the cardiologist answer,
recently i got uric acid little high .
i will send u the attache report later.
Answered by Dr. Prasad 23 hours later

I think the high uric acid will not affect the treatment with long acting pencilline ( Penidure).

I hope you would have received a cardiologist answer by now.

Let me know if you have further queries.
Above answer was peer-reviewed by
Follow-up: Mitral valve rheumatism, mitral regurgitation, mitral stenosis. Should I continue penicillin or not? 7 days later
dear sir ,

the below question i got answer from Dr XXXXXXX and im waitng cardilojist answer for the questions.
also i attached my latest blood $urine test result.
the uric acid was little high and having medicine for that
Answered by Dr. Prasad 14 hours later

Please see the Cardiologist's answer at this link

I have seen the attached reports with the follow up query. Your uric acid levels are normal. I do not think there is a need for medication in this context.

Please do write back in case of clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor